Dermatologist for Acne?

I don’t always post from other blogs but lately I have been hearing so many people talk about their experiences with a Dermatologist for acne. This post was written so well I didn’t think it was necessary to write my own.

Updated 8-31-17  I originally posted this 3 years ago and I still hear the same things from clients. Learning HOW to take care of your skin and using the right products for YOUR skin is what is best. No matter what.

WHY I REGRET GOING TO DERMATOLOGISTS FOR ACNE

It seemed so obvious at the time. My whole family is oily and acne prone. My siblings were both on Accutane. Dermatologists are seen as the first stop for acne problems. It was covered by insurance. After the Proactiv failure, it seemed like the next logical step.

What actually happened was a series of disappointing appointments. In each five to ten minute session, after hours in the waiting room, I was asked what skin care I was using (Blackhead Eliminating Scrub, nothing else), given a few expensive prescriptions, and sent to the pharmacist. When I told them I was getting cystic acne, they didn’t believe me because it was never present at the time of the appointments. I was never asked about my diet. I was never asked about my usual sun exposure, just vaguely told that the medications could make me more sun sensitive. I never had a proper skin analysis. I was never told what my skin type was (combination dry, not oily). I wasn’t asked how often I washed my pillowcase (not enough). I wasn’t asked whether I picked (I do).

At this point, I don’t even remember all of the different expensive medications they gave me over the years. I remember Benzoyl Peroxide, Differen, Tazorac, Retin-A, Cetaphil, and some sort of liquid blotter in a bottle. I know there were more. My skin only got worse when using any of them. I saw no decrease in acne and a sharp increase in redness, peeling, and shininess. I was mocked incessantly about how shiny my face was by the other students in elementary school. They were right- my giant forehead (fivehead) reflected like a mirror and was even more prominent than usual, something I was very self conscious about. .

The shine was a combination of raw skin and product buildup. The top layer of my forehead skin had peeled off early on and never seemed to grow back. I kept using the products, constantly hearing, “It has to get worse before it gets better.” Except it never got better. It got worse and worse and worse. My horrible tendency to pick at the flaking skin did not help at all, and I now have plenty of post inflammatory hyperpigmentation. This wasn’t at all helped by the 30 minutes of sun exposure at prime sun hours during recess every school day and full days on weekends. I was told to “avoid excess sun exposure,” which in my 11 year old brain meant “don’t lay out in the sun” which I didn’t do anyway. They did not make it clear to me that any sun exposure on my glow in the dark complexion was both counterproductive to my acne and would make every inflammation problem I was having far worse. Eventually I stopped using all of the prescriptions and just let them sit in a drawer untouched.

Don’t get me wrong- there are plenty of cases where dermatologists have helped dramatically. There are many that I’m sure do thorough consultations, many who truly help acne and rosacea cases. Accutane was very effective treating the deep cystic acne of my siblings. I have personally told many clients to see a dermatologist for suspicious spots, at least two of which have been diagnosed as skin cancer (basal cell and squamous cell carcinoma). Dermatologists help with diseases and cancer. They are indispensable.

However, as a nurse practitioner puts it, “Their product toolboxes are too small.” Beautification of skin is the entirety of what an Esthetician does. Appointments are generally an hour or more. A good Esthetician will ask in depth questions about a client’s routines, lifestyle, history and issues. Skin care routines will be recommended, adjusted, perfected. Treatments are done not only to beautify the skin but to calm the mind and body. The stress cycle will be explained and discussed. Exfoliation, extractions, and hydrating masks can be done to speed up the improvement of a new skin care routine.

Lauri Shea, LE

Book Online to Come See Me!

Advertisements

Acne Meds and Their Side Effects

Yesterday I discussed the dangers of Accutane but there are a lot more acne medications out there and they can do some damage as well. Not only that, like Accutane, you are not fixing the problem. The best solution (and safest!) will always be a good skin care regimen and patience. Be realistic and know that your skin will not be corrected in a week or even a month. Some get lucky and all their skin needs is good skin care products but others have hormones going crazy in their body so it will take longer to have better skin. It’s frustrating, I know. Below is some more information about other medications.

Clindamycin– Antibiotics like clindamycin can disrupt the normal bacteria in the digestive tract, allowing undesirable bacteria to overgrow. A serious problem known as pseudomembranous colitis may result and can occur while you are taking the drug or even weeks later. Make sure to watch for signs of this problem, which can become life-threatening, such as bloody diarrhea or severe diarrhea. Dries out your skin and you got to stay out of the sun.

Tretinoin (Retin-A)– This has been around for a long time and they have found that not only was it helping with acne but also wrinkles so doctors are now prescribing it to those who want to fight aging. My biggest problem with this is that most people (at least the ones I talk to) don’t seem to be properly educated on this drug. It makes you sun-sensitive so wearing SPF every single day is vital. It can also thin your skin and make you sensitive to anything you put on your face. That means it limits what you can do for your skin. Also very drying.

Adapalene (Differin)– The consensus on this one is that it is more of a starter acne med but it still has all the wonderful (sarcasm) side effects that the others have too. Other possible side effects include hives, difficulty breathing, swelling of your face, lips, tongue, or throat.

images-2

Tazarotene (Tazorac)– You may experience some skin burning, warmth, stinging, tingling, itching, redness, swelling, dryness, peeling, or irritation. Why would you want to use this with those side effects??

Here is a list of things you have to avoid while on any acne medications:

Sun, Waxing, Strong Skin Care Products (each person is different)

Here is a list of things you may (most likely) experience:

Dry Skin, Sensitive Skin, Peeling or Flaking, Irritated Skin

 

www.PSBLounge.com

Dairy and Acne